Tennessee, 2003

Flooding in Tennessee, February 15 to 18, 2003

February 15 to 18, 2003 · NWS OHX · 14 events in 13 counties and zones

Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd. or about 6.5 miles southwest of Elkton, in Giles county around 630 PM CST. She had driven around a high water barricade. The aunt was found and rescued 3 hours later, clinging to a tree, but the children did not survive (male 12 years-old and female 7 years-old). Spotter reported Stones River was out of its banks and was causing flooding on MTSU campus in Murfreesboro. There was also ponding of water on roadways in Putnam and Overton counties. Small streams and creeks were over their banks near Cookeville. A creek out of its banks and was ready to flood a house on Old Trammell Lane in southeast Wilson county. Flooding on the Duck River resulted in many roads being closed in Maury county. There were no evacuations or injuries. There was high water on roads in the Livingston area and also across White county. Old Smithville Highway in White county experienced severe flooding problems.Minor flooding was reported on roads thoughout Bedford county. Some flooding was reported in Fentress county. A portion of a golf course near Crooked Creek was completely flooded. Delk Creek road in Pall Mall was closed becasue of flooding. Wilder Road was closed due to a mud slide, and a portion of U.S. Highway 127 north of Squirrel Flat Road had to be closed due to the road breaking off further at the slide area.Many roads were left impassable in Warren county because of high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 15, 4:15 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 15, 4:15 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...ADDED FLOOD WATCH INFORMATION
NATIONAL WEATHER SERVICE NASHVILLE TN
415 AM CST SAT FEB 15 2003

...FLOOD WATCH IN EFFECT FOR ALL OF MIDDLE TENNESSEE TODAY THROUGH
SUNDAY MORNING...

A WARM FRONT HAS MOVED WELL NORTH OF MIDDLE TENNESSEE DURING THE
NIGHT...BRINGING IN MILDER AND MISTER AIR. THE LATEST MODEL DATA
SHOWS THAT THIS FRONT RETREATS SOUTH TODAY...DESPITE THE SURFACE LOW
PRESSURE TO THE WEST. THIS ANOMALOUS MOVEMENT OF THE FRONT IS IN
RESPONSE TO SURFACE HIGH PRESSURE MOVING ACROSS THE GREAT LAKES
REGION. THE FRONTAL BOUNDARY/S SOUTH PUSH WILL BE ACCEPTED.

THERE IS GOOD CONVERGENCE ALONG THIS BOUNDARY...AND WITH POST-FRONTAL
ELEVATED INSTABILITY...WITH CONTINUE TO MENTION A SLIGHT CHANCE OF
THUNDERSTORMS TODAY AND TONIGHT...MAINLY IN NORTHERN MIDDLE
TENNESSEE. SOUTH OF THE BOUNDARY...WHERE HIGHER RAINFALL POTENTIAL
EXISTS WITH DEEPER UPDRAFTS...AN ADDITIONAL TWO INCHES OF RAINFALL
APPEARS IN ORDER THROUGH TONIGHT.

THE MODELS ARE IN GOOD AGREEMENT WITH SURFACE FEATURES THROUGH 42-
HRS ACROSS MIDDLE TENNESSEE...WITH THE ETA MAINTAINING A SURFACE
CIRCULATION WITH THE LOW THROUGH 60-HRS IN THE TENNESSEE VALLEY.
AS A RESULT...THE ETA KEEP THE CHANCE OF PRECIPITATION GOING INTO
SUNDAY NIGHT...WHILE THE AVN DRIES IT OUT FROM H8 UP. WILL GO WITH
MODEL COMPROMISE HERE...AND ADVERTISE IT AS 50 PERCENT. SOUNDING
DATA SHOWS THAT THE PRECIPITATION MAY BE FROZEN OR FREEZING...
PARTICULARLY IN THE NORTH. IT IS TOO SOON TO BE PRECISE HERE...
AND WILL MENTION AS A CHANCE OF RAIN OR SNOW FOR NOW.

...IN REFERENCE TO THE FLOOD WATCH...
CONSIDERING THAT MOST LOCATIONS HAVE ALREADY RECEIVED BETWEEN TWO AND
THREE INCHES OF RAINFALL...THE FLOOD WATCH WILL CONTINUE INTO SUNDAY
MORNING. THE MAIN PROBLEM THUSFAR HAS BEEN FLOODING OF STREAMS...
CREEKS...AND OTHER DRAINAGE AREAS...AND THIS PROBLEM IS EXPECTED TO
GET WORST WITH MANY RIVERS EXPECTED TO CREST ON SUNDAY. ALSO...THERE
HAS BEEN URBAN FLOODING REPORTED IN SOUTHERN MIDDLE TENNESSEE...WITH
STREET FLOODING AND SOME SECONDARY ROAD CLOSURES. IT APPEARS THAT
SOUTHERN MIDDLE TENNESSEE WILL HAVE MORE URBAN FLOOD TYPE PROBLEMS
TODAY AND TONIGHT...WITH CONVECTIVE ENHANCEMENT EXPECTED TO PICK UP
THIS AFTERNOON.

.BNA...FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE TONIGHT THROUGH
SUNDAY MORNING.

04
Hazardous weather outlook, Feb 15, 5:30 AM CST, 4 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM OVER SOUTHERN MISSOURI WILL MOVE
SOUTHEAST...DRAGGING A STATIONARY FRONT SOUTH ACROSS THE MID
STATE. THIS SETUP WILL LIKELY GENERATE ANOTHER INCH OR TWO OF
RAINFALL ACROSS THE REGION...ON TOP OF THE TWO TO THREE INCHES OF
RAIN WHICH OCCURRED YESTERDAY. WITH THE GROUND ALREADY SATURATED...
MANY SMALL RIVERS AND STREAMS FACE THE LIKELIHOOD OF OVERFLOWING
THEIR BANKS.

.DAYS TWO THROUGH SEVEN...
MORE RAIN IS EXPECTED ON SUNDAY...BUT NOT AS MUCH AS TODAY AND
TONIGHT. STILL...SOME SMALL RIVERS AND STREAMS MAY STILL BE OVER
BANKFULL.

.SPOTTER INFORMATION STATEMENT...
THE NATIONAL WEATHER SERVICE WOULD GREATLY APPRECIATE REPORTS
ON RAINFALL AMOUNTS AND RIVER AND STREAM RESPONSES...FROM OUR
TRAINED SPOTTERS....EMERGENCY MANAGEMENT TEAMS...CO-OP OBSERVERS...
AND LAW ENFORCEMENT AGENCIES.

GIRODO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Putnam

When
February 15, 10:00 AM CST to 3:00 PM CST
Where
Putnam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Ponding of water on roadways.

Flood, Wilson

When
February 15, 10:00 AM CST to 3:00 PM CST
Where
Wilson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

A creek out of its banks and was ready to flood a house on Old Trammell Lane in southeast Wilson county.

Flood, Marshall

When
February 15, 11:00 AM CST to February 18, 8:00 AM CST
Where
Marshall forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Roads were flooded by river back-up on the Duck River.

Flood, Putnam

When
February 15, 11:05 AM CST to 3:00 PM CST
Where
Putnam forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Small streams and creeks over their banks near Cookeville.

Flood, Williamson

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Williamson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Mill Creek was over roads in Williamson county. YMCA parking lot in Brentwood was flooded on Sunday, February 16. A woman had to be rescued from the parking lot as her car was floating away.

Flood, Maury

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Maury forecast zone
Reported by
NEWSPAPER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Flood, Pickett

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Pickett forecast zone
Reported by
NEWSPAPER
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Flood, White

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
White forecast zone
Reported by
NEWSPAPER
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Flood, Bedford

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Bedford forecast zone
Reported by
NEWSPAPER
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Flood, Fentress

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Fentress forecast zone
Reported by
NEWSPAPER
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Flood, Warren

When
February 15, 12:00 PM CST to February 18, 8:00 AM CST
Where
Warren forecast zone
Reported by
NEWSPAPER
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Flood, Overton

When
February 15, 1:00 PM CST to 3:00 PM CST
Where
Overton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

High standing water on roads.

Flood, Rutherford

When
February 15, 3:50 PM CST to 6:00 PM CST
Where
Rutherford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Spotter reported Stones River was out of its banks and was causing flooding on MTSU campus.

Flood, Giles

When
February 16, 8:00 AM CST to February 17, 8:00 AM CST
Where
Giles forecast zone
Deaths
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Flooding on the Elk River caused many roads to flood due to heavy rains. Two children were killed when a Nissan 300 ZX sedan, which was driven by the aunt, was swept off a bridge going over the Elk River on Veto Rd. or about 6.5 miles southwest of Elkton, in Giles county around 630 PM CST. She had driven around a high water barricade. The aunt was found and rescued 3 hours later, clinging to a tree, but the children did not survive (male 12 years-old and female 7 years-old.).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Giles2003-02-167FemaleVehicle/Towed TrailerDirect
Flood, Giles2003-02-1612MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342289, 5342290, 5342294, 5342293, 5342295, 5342296, 5342297, 5342298, 5342299, 5342300, 5342301, 5342292, 5342288, 5342291.